Alert archive / Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 14, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jan 11, 2020, 6:48 PM EST for 5 counties in Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2020, 6:48 PM EST (23:48 UTC)
- Expired
- Jan 11, 2020, 7:30 PM EST
- In force
- 42 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties City of Norton, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 116 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 333 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 6:21 PM EST, 27 minutes earlier.
Area forecast discussion, Jan 11, 6:21 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
621 PM EST Sat Jan 11 2020
.AVIATION...Still some showers around early, and possibly a
thunderstorms mainly TRI. These will exit, but there may be
a period of MVFR level cigs tonight into early Sunday all sites.
Clearing skies late. Winds will be gusty from the south and
southwest early, but will become light and variable late.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 10 PM EST this evening for Cherokee-Clay.
TN...High Wind Warning until 1 AM EST Sunday for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
Wind Advisory until midnight EST tonight for Claiborne-Grainger-
Hamblen-Hancock-Hawkins-Jefferson-Knox-Loudon-North Sevier-
Northwest Blount-Northwest Carter-Northwest Cocke-Northwest
Greene-Sullivan-Union-Washington.
Wind Advisory until 10 PM EST /9 PM CST/ this evening for
Anderson-Bledsoe-Bradley-Campbell-East Polk-Hamilton-Marion-
McMinn-Meigs-Morgan-Northwest Monroe-Rhea-Roane-Scott-
Sequatchie-West Polk.
VA...Wind Advisory until midnight EST tonight for Lee-Russell-Scott-
Washington-Wise.
&&Hazardous weather outlook, Jan 11, 4:08 PM EST, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 408 PM EST Sat Jan 11 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-122115- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 408 PM EST Sat Jan 11 2020 /308 PM CST Sat Jan 11 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight ...High Wind Warning for Mountains and Foothills Remains in Effect through Tonight... ...Wind Advisory in Effect for all of East Tennessee, Southwest Virginia and Southwest North Carolina today... ...Severe Storms are Possible through this Evening... Strong southerly winds 15 to 30 mph with gusts up to 50 mph will continue to impact the area through Saturday night across parts of eastern Tennessee and southwest Virginia. Stronger winds of 25 to 45 mph with gusts as high as 80 mph are expected across the mountains and foothills. A strong storm system will impact the Tennessee Valley region through this evening, bringing a potential for severe storms. Main concern will be damaging winds, but isolated tornadoes can not be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through next Saturday. Another round of moderate to heavy rains are expected over southeast Tennessee and southwest North Carolina for Tuesday through Wednesday. Localized flooding is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for this afternoon and evening.
In the hours before
Local storm report, Jan 11, 6:07 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
607 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG TOWNSEND 35.68N 83.76W
01/11/2020 BLOUNT TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&Local storm report, Jan 11, 6:10 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
610 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG JEFFERSON CITY 36.13N 83.49W
01/11/2020 JEFFERSON TN LAW ENFORCEMENT
NUMEROUS TREES DOWN.
&&Local storm report, Jan 11, 6:16 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
616 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG HAYESVILLE 35.05N 83.82W
01/11/2020 CLAY NC LAW ENFORCEMENT
NUMEROUS TREES DOWN.
&&Local storm report, Jan 11, 6:34 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
634 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG MAYNARDVILLE 36.24N 83.81W
01/11/2020 UNION TN LAW ENFORCEMENT
MULTIPLE TREES DOWN ACROSS THE COUNTY.
&&Local storm report, Jan 11, 6:43 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
643 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG MORRISTOWN 36.21N 83.30W
01/11/2020 HAMBLEN TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&Local storm report, Jan 11, 6:44 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
644 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG RUSSELLVILLE 36.26N 83.20W
01/11/2020 HAMBLEN TN LAW ENFORCEMENT
FEW TREES DOWN.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 2:56 PM EST | Severe Thunderstorm Warning | MRX | Hamilton, Marion, Sequatchie | 64 min |
| Jan 11, 3:29 PM EST | Special Weather Statement | MRX | Scott | 61 min |
| Jan 11, 3:33 PM EST | Special Weather Statement | MRX | Bledsoe, Meigs, Rhea | 42 min |
| Jan 11, 3:39 PM EST | Tornado Warning | MRX | Bledsoe, Hamilton, Marion, Sequatchie | 20 min |
| Jan 11, 3:49 PM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Bradley, Hamilton, McMinn, Meigs, Polk and 2 more | 56 min |
| Jan 11, 4:13 PM EST | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Meigs, Monroe, Polk | 47 min |
| Jan 11, 4:16 PM EST | Severe Thunderstorm Warning | MRX | Anderson, Meigs, Morgan, Rhea, Roane | 44 min |
| Jan 11, 4:18 PM EST | Tornado Warning | MRX | McMinn, Meigs, Rhea, Roane | 27 min |
| Jan 11, 4:31 PM EST | Tornado Warning | MRX | Polk | 29 min |
| Jan 11, 4:38 PM EST | Severe Thunderstorm Warning | MRX | Monroe, Polk | 52 min |
| Jan 11, 4:50 PM EST | Severe Thunderstorm Warning | MRX | Blount, Jefferson, Knox, Loudon, Monroe, Sevier | 40 min |
| Jan 11, 4:56 PM EST | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Grainger, Hamblen, Jefferson and 3 more | 49 min |
| Jan 11, 5:23 PM EST | Severe Thunderstorm Warning | MRX | Blount, Hamblen, Jefferson, Knox, Monroe, Sevier | 52 min |
| Jan 11, 5:37 PM EST | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hancock, Hawkins, Knox, Union | 53 min |
| Jan 11, 5:54 PM EST | Tornado Warning | MRX | Claiborne, Hancock | 24 min |
| Jan 11, 6:02 PM EST | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Hawkins, Jefferson, Sullivan and 1 more | 43 min |
| Jan 11, 6:20 PM EST | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 40 min |
| Jan 11, 6:39 PM EST | Severe Thunderstorm Warning | MRX | Carter, Greene, Hawkins, Sullivan, Unicoi, Washington | 51 min |
| Jan 11, 5:34 PM EST | Severe Thunderstorm Warning | MRX | Cherokee, Clay | 41 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.